International Drug Overdose Day 2020: How to identify and help someone experiencing drug overdose

Health



The world observes International Overdose Awareness Day on 31 August 31 each year to spread awareness about drug overdose and to reduce the stigma attached to drug-related problems and deaths. The aim is to convey to the public that death due to overdose is preventable and we must do something more to stop it.

An overdose occurs when a person takes more amounts of a drug or a drug combination than their body can process. Drug overdose is not just about illegal drugs or over the counter medications; you can even overdose on prescription medications if you don’t take them as directed. This is why it is important to follow your doctor’s prescription while taking any medications and to disclose which medications you’re currently on so they can warn you of drugs that aren’t safe when taken together.

Acquainting yourself with the symptoms of a drug overdose and knowing the immediate care for it would also help you be prepared.

Signs of overdose

Every drug has its own signs and symptoms associated with overdose. Here is a shortlist of drug types along with the symptoms and signs of their overdose:

Depressants: Depressants are drugs that are often given for pain relief or to help a person fall asleep. Overdose on depressants would manifest as vomiting, shallow breathing, arrhythmia, bluish fingertips or lips and the person being awake but unresponsive or fainting. 

Alcohol: Alcohol overdose can occur if a person has too much alcohol too quickly – defined by the National Institute of Health, USA as a woman consuming more than four and a man taking more than five drinks within two hours. Being a depressant, alcohol slows down the functioning of the body. In case of overdose, it severely affects the basic body functions including breathing and heart rate. As a result, the person experiences symptoms like trouble breathing or asphyxiation, confusion, seizures, vomiting, hypothermia, bluish discolouration of skin and loss of consciousness.

Opioids: Opioids are mostly taken to reduce pain. These drugs reduce the perception of pain by the body. However, when taken in excessive doses, opioids can suppress the normal urge of the body to breath and the person would experience lethargy and faint. One could sustain brain damage and death may occur in extreme cases. Shallow breathing, bluishness on fingers and lips, vomiting, floppy arms and legs are some other symptoms of opioid toxicity.

Stimulants: Stimulants are drugs that increase the body’s activities. They improve alertness and make the person feel more active. However, when taken in excessive amounts, stimulants can cause headache, anxiety, chest pain, muscle spasms, seizures, panic, flushed skin and breathing difficulty.

How to deal with drug overdose

Call a doctor immediately if you notice any of the aforementioned symptoms of a drug overdose. You don’t have to have all symptoms to call for medical help. Sometimes it takes hours for a person to die from an overdose even when they faint. While the ambulance arrives, here are some steps that you can take:

  • Make sure that the person has someone with them so any symptoms could be noted quickly. 
  • Do not give the person anything to consume.
  • Do not try to make them vomit, especially in case of alcohol or depressants as the person’s reflexes may be dull and they may choke.
  • In case of seizures, make sure the person does not have anything around them that may lead to injury.
  • CPR may be needed in case the person stops breathing. 
  • Don’t let the person sleep as long as possible and in case they faint, shift them into the recovery position so that they may not choke on anything and can breathe properly. To do so, kneel where the person is lying down on their back. Move the arm nearest to you to an angle of 90 degrees to the body, the palm of that hand facing up. Move the other arm (say left) over to the opposite cheek (say right) of the person so the back of their palm is touching their cheek. Now bend their leg (the one on the side of their hand that is on their cheek) from their knee so their hip and knee are bent at a 90-degree angle and turn the person towards you so they are lying on their side with. Tilt their head a bit up and make sure they are breathing. 
  • If a person has overdosed on alcohol, ensure that they do not consume more alcohol as it would increase their blood alcohol content and worsen their symptoms. Do not make them have coffee or a cold bath. The former may cause dehydration and the latter could lead to hypothermia.

For more information, read our article on ​Drug overdose.

Health articles in Firstpost are written by myUpchar.com, India’s first and biggest resource for verified medical information. At myUpchar, researchers and journalists work with doctors to bring you information on all things health.



Source link